Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 224, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2005, 10:34 PM CDT for Bourbon County, Kansas. It was in force for 75 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2005, 10:34 PM CDT (03:34 UTC)
- Expired
- Aug 24, 2005, 11:49 PM CDT
- In force
- 75 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 10:35 PM CDT | TSTM WND GST 60 | 6 Wnw Bronson, KS | |
| Aug 24, 10:44 PM CDT | TSTM WND GST 60 | 6 Wnw Bronson, KS | |
| Aug 24, 10:52 PM CDT | TSTM WND GST 65 | 6 Wnw Bronson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 250338
SVRSGF
KSC011-250445-
/O.NEW.KSGF.SV.W.0224.050825T0334Z-050825T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 PM CDT WED AUG 24 2005
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS.
* UNTIL 1145 PM CDT.
* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LA HARPE TO 11 MILES EAST OF HUMBOLDT TO ERIE...AND
MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR BRONSON BY 1055 PM CDT.
NEAR UNIONTOWN BY 1100 PM CDT.
NEAR REDFIELD BY 1110 PM CDT.
NEAR FULTON BY 1130 PM CDT.
THE TOWNS OF PORTERVILLE...PETERSBURG...XENIA...HIATTVILLE...
MARMATON...MAPLETON...DEVON...HARDING...PAWNEE STATION AND HAMMOND
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.
DAMAGING WINDS UP TO 55 MPH WERE MEASURED IN CHANUTE KANSAS WITH
THIS STORM. 60 MPH WINDS WERE REPORTED FIVE MILES NORTH OF THAYER.
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM
WINDOWS
LAT...LON 3803 9531 3775 9531 3751 9538 3768 9507
3768 9461 3802 9462
$$
CRAMER3 follow-up statements
000
WWUS53 KSGF 250359
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 PM CDT WED AUG 24 2005
KSC011-250445-
/O.CON.KSGF.SV.W.0224.000000T0000Z-050825T0445Z/
BOURBON KS-
1057 PM CDT WED AUG 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BOURBON COUNTY UNTIL
1145 PM CDT...
AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF KINCAID TO BRONSON
TO 6 MILES NORTH OF WALNUT...AND MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR REDFIELD BY 1105 PM CDT.
NEAR FULTON BY 1125 PM CDT.
THE TOWNS OF PORTERVILLE...XENIA...PETERSBURG...MAPLETON...DEVON...
HIATTVILLE...MARMATON...HARDING...PAWNEE STATION AND HAMMOND ARE ALSO
IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
DAMAGING WINDS UP TO 65 MPH WERE REPORTED SIX MILES WEST NORTHWEST
OF BRONSON WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER
AND STAY AWAY FROM WINDOWS
LAT...LON 3804 9510 3767 9513 3768 9507 3768 9461
3802 9462
$$
CRAMER000 WWUS53 KSGF 250418 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1116 PM CDT WED AUG 24 2005 KSC011-250445- /O.CON.KSGF.SV.W.0224.000000T0000Z-050825T0445Z/ BOURBON KS- 1116 PM CDT WED AUG 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BOURBON COUNTY UNTIL 1145 PM CDT... AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF FULTON TO REDFIELD TO TWO MILES NORTH OF HEPLER...AND MOVING EAST AT 30 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR FORT SCOTT BY 1130 PM CDT. THE TOWNS OF HARDING...MAPLETON...PETERSBURG...DEVON...HIATTVILLE... MARMATON...PAWNEE STATION...HAMMOND AND GARLAND ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS ACROSS MUCH OF NEOSHO AND ALLEN COUNTIES. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS RESIDENTS OF FORT SCOTT SHOULD PREPARE AND TAKE COVER NOW. LAT...LON 3803 9506 3768 9507 3768 9461 3802 9462 $$ CRAMER
000 WWUS53 KSGF 250449 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1149 PM CDT WED AUG 24 2005 KSC011-250459- /O.EXP.KSGF.SV.W.0224.000000T0000Z-050825T0445Z/ BOURBON KS- 1149 PM CDT WED AUG 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1146 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3803 9506 3768 9507 3768 9461 3802 9462 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 5:34 PM CDT, 5 hours earlier.
Area forecast discussion, Aug 24, 5:34 PM CDT, 5 hours before
AREA FORECAST DISCUSSION...UPDATED AVIATION FOR 00Z TAFS NATIONAL WEATHER SERVICE SPRINGFIELD MO 534 PM CDT WED AUG 24 2005 .DISCUSSION... MAIN CONCERN IS HEAVY RAINFALL POTENTIAL. SECONDARY CONCERN IN THE SHORT TERM IS ALSO ISOLATED SEVERE WEATHER POTENTIAL. SEEING A SIMILAR SET UP THAT WE SAW 24 HOURS AGO...WITH OLD MESOSCALE CONVECTIVE VORT MOVING INTO WESTERN MO. SURFACE HEATING IS ALLOWING TEMPERATURES TO RECOVER WELL BACK INTO THE 80S. RESULTANT INSTABILITY MAY ALLOW SOME STORMS TO DEVELOP OVER THE AREA...ESPECIALLY THE SOUTHERN HALF OF THE AREA. ANOTHER BETTER LOOKING UPPER SYSTEM IS ALSO MOVING THROUGH SOUTH CENTRAL KANSAS AT THIS TIME. THIS NEXT SYSTEM IS MOVING INTO AN AXIS OF LOW-MID 70 DEWPOINTS...TEMPS NEAR 90 DEG F OVER SE KS...AND A BACKED SFC FLOW. CUMULUS BUILDING IN SOUTHEAST KS. 100MB MIXED LAYER CAPES ABOUT 1000-1500 J/KG OFF THE RUC...BUT SUSPECT THEY ARE A BIT HIGHER IN PORTIONS OF SOUTHEAST KS NEAR KCFV. WILL NEED TO CONTINUE TO WATCH FOR SEVERE POTENTIAL...ESPECIALLY IN THE SW CORNER OF THE FORECAST AREA FOR THE NEXT FEW HOURS. FLOOD POTENTIAL EXISTS FOR TONIGHT. WENT PRIMARILY WITH THE GFS...MINUS THE CONVECTIVE FEEDBACK. MODERATE LOW LEVEL JET SHOULD AGAIN SET UP OVER OK/KS AND GRADUALLY VEER INTO THE AREA LATE TONIGHT AND THURSDAY MORNING. PRECIPITABLE WATER (PWAT) VALUES SHOULD INCREASE WITH INCREASING LOW AND MIDLEVEL MOISTURE TRANSPORT. POINT SOUNDINGS FROM THE BOTH THE GFS AND NAM INCREASE PWATS TO AROUND 2.00 INCHES THURSDAY MORNING. 85H MOISTURE TRANSPORT IS MAXIMIZED OVER EAST CENTRAL KS/WEST CENTRAL MO LATE TONIGHT THU MORNING. LIFT MAY BE ENHANCED BY 300/250MB JET STREAK PROGGED TO EXTEND FROM NE KS INTO IA LATE TONIGHT AND WEAK SHORTWAVE MOVING THROUGH THE 500MB FLOW FROM THE HIGH PLAINS INTO NORTH CNTRL KS BY EARLY THURSDAY MORNING. ALL-IN-ALL PROBABLY NOT A SLAM DUNK IN TERMS OF WHERE EXACTLY THE HEAVIEST RAIN WILL OCCUR...BUT ENOUGH EVIDENCE EXISTS TO GO AHEAD WITH A FLOOD WATCH FOR NORTHWEST/NORTHERN PORTIONS OF THE FORECAST AREA. THE WATCH AREA IS BASED GREATLY WHERE MOISTURE TRANSPORT IS PROGGED TO BE MAXIMIZED. WEAKENING CONVECTION WILL AFFECT THE AREA DURING THE DAY THURSDAY...BUT SOME RECOVERY OF SURFACE TEMPERATURES IS EXPECTED IN THE AFTERNOON BEHIND THE WEAKENING SYSTEM. COULD SEE ANOTHER SYSTEM AFFECT EASTERN KS WESTERN MO FRIDAY MORNING AS WELL. WE MAY ALSO SEE STRONG TO SEVERE DIURNAL CONVECTION ON THE FRINGES OF THE MESOSCALE SYSTEMS...ESPECIALLY ON FRIDAY IF MAIN CONVECTIVE RAINFALL AND DEBRIS CLOUDS REMAIN TO OUR NORTH ON FRIDAY (OR TOMORROW FOR THAT MATTER). PICTURE BY THAT TIME IS GETTING TO DIFFICULT TO DISCERN...OTHER THAN TO KEEP RAIN/THUNDERSTORM CHANCES IN THE FORECAST. HIGH AMPLITUDE...BUT PROGRESSIVE MIDLEVEL FLOW IN SOUTHERN CANADA/NORTHERN U.S. WILL CONTINUE...WITH THE SUBTROPICAL RIDGE SUPPRESSED TO THE SOUTH. SHORTWAVES WILL CONTINUE TO AFFECT THE AREA...THROUGH MUCH OF THE EXTENDED PERIODS. COLD FRONT ASSOCIATED WITH SYSTEM NOW SLOWLY TRAVERSING SOUTHERN CANADA.DAKOTAS WILL MOVE THROUGH THE AREA LATE FRIDAY NIGHT/SATURDAY SO WILL MAINTAIN RAIN CHANCES THROUGH THE DAY SATURDAY. ANOTHER STRONG SYSTEM WILL MOVE ONSHORE INTO BRITISH COLUMBIA SATURDAY NIGHT AND ALBERTA/PACIFIC NORTHWEST BY MONDAY. RIDGE BUILDS AHEAD OF THIS SYSTEM OVER THE PLAINS...BUT BOTH THE ECMWF AND GFS CONTINUE TO MOVE A WEAKNESS IN THE 500MB FLOW THROUGH THE AREA MONDAY. WILL CONTINUE WITH SLIGHT POPS FOR MONDAY...OTHERWISE WENT DRY IN THE EXTENDED PERIODS SUNDAY-WEDNESDAY. THANKS FOR THE COORDINATION LSX...EAX...TOP...ICT. && .AVIATION... SOME CONVECTION INITIATING ALONG A BOUNDARY FROM CARTHAGE TO SELIGMAN AS OF 2230Z. BOUNDARY IS SHIFTING WESTWARD AND IF TREND CONTINUES WILL PUSH THROUGH THE JLN AREA IN COUPLE OF HOURS. SO HAVE ADDED A TEMPO TSRA GROUP TO THE JLN TAFS FOR EARLY EVENING. CONVECTIVE CHANCES LOOK TO INCREASE OVERNIGHT AS A SHORTWAVE PUSHES INTO THE AREA. HAVE THROWN IN A TEMPO GROUP FOR BOTH SGF/JLN FOR TSRA AFTER 08Z. LINDENBERG && SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR PORTIONS OF WEST CENTRAL AND CENTRAL MO. .KS...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR BOURBON COUNTY. DSA
Hazardous weather outlook, Aug 24, 8:46 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CDT WED AUG 24 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 846 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH INCREASING MOISTURE TO BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT. THE BEST CHANCE OF THUNDERSTORMS OVERNIGHT WILL BE ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI. TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY LEADING TO FLASH FLOODING. IN ADDITION TO THE POTENTIAL FLOODING HAZARD...SOME OF THESE STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ONGOING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL OCCUR THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON FRIDAY AND SATURDAY. SOME STORMS MAY BE SEVERE DEPENDING ON THE AVAILABLE INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BECAUSE OF THE RELATIVELY ISOLATED NATURE OF THE SEVERE WEATHER HAZARDS. HOWEVER...SPOTTERS ARE URGED TO REPORT RAINFALL TOTALS AND FLOODING TO THE NATIONAL WEATHER SERVICE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG/DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:23 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Aug 24, 10:37 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 68 min |
| Aug 25, 1:27 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 65 min |
| Aug 25, 4:23 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.